Texas, 2001

Flash Flood in Texas, August 9, 2001

August 9, 2001 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT THU AUG 9 2001

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN STRONG HEATING
ACROSS SOUTHEAST NEW MEXICO...WESTERN PERMIAN BASIN...DAVIS MOUNTAINS...
MARFA AND STOCKTON PLATEAU AS A POTENT SHORT WAVE EJECTS NORTHEAST
ACROSS EXTREME WESTERN TEXAS...AROUND AN UPPER LOW CURRENTLY STATIONARY
AND SPINNING ACROSS SOUTH CENTRAL NEW MEXICO. WILL KEEP THE HIGHEST
CHANCE POPS TONIGHT IN THIS AREA AS THE WAVE TRANSLATES NORTHWARD ACROSS
THE TEXAS/NEW MEXICO BORDER INTO THE TEXAS PANHANDLE OVERNIGHT. DUE TO
THE SLOW MOVEMENT OF THE STORMS WILL MENTION LOCALLY HEAVY RAINFALL IN
THE AFOREMENTIONED AREAS. WILL GO WITH A SLIGHT CHANCE OF PRECIPITATION
FURTHER EAST ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS FURTHER AWAY FROM TRACK OF WAVE.

THE FORECAST FOR LATER PERIODS IS COMPLICATED BY A COLD FRONT THAT
IS CURRENTLY ACROSS THE CENTRAL PLAINS. PREFER THE FURTHER SOUTH
AVN MODEL WITH THE FRONT DUE TO STRENGTH OF FRONT AIDED BY CONVECTION
FIRING ALONG IT. FOR TOMORROW EXPECTING THE BEST CHANCES FOR CONVECTION
AGAIN ACROSS SOUTHEAST NEW MEXICO AND EXTREME WESTERN TEXAS DUE
TO THE NEARLY STATIONARY UPPER LOW ACROSS NEW MEXICO. THE COLD FRONT
WILL BECOME A PLAYER FRIDAY NIGHT AND EXPECTING IT TO SLOWLY SAG
SOUTHWARD OVER THE WEEKEND...WITH THE HIGHEST POPS ACROSS THE NORTHERN
PERMIAN BASIN AND SOUTHEAST NEW MEXICO...WHERE REMAINS OF UPPER LOW
WILL BE MOST PRONOUNCED.

WILL GO DRY ACROSS THE NORTH MONDAY THROUGH WEDNESDAY OF NEXT WEEK AS THE
FRONT SHOULD BE FAR ENOUGH SOUTH WITH MORE STABLE AIR IN PLACE. WILL
SHUT OFF PRECIPITATION CHANCES ACROSS THE CENTRAL PERMIAN BASIN AND
GUADALUPE MOUNTAINS BY TUESDAY WITH FRONT SOUTH OF THOSE AREAS.
WILL RETAIN SLIGHT CHANCE POPS FOR THE SOUTHERN MOUNTAINS AND BIG BEND
THROUGH WEDNESDAY. NEXT FRONT LOOKS TO BE DUE IN BY NEXT THURSDAY BRINGING
WITH IT ANOTHER SHOT OF PRECIPITATION.

MAF  72/95/71/95   2222
LSA  65/95/66/95   2333
6R6  74/95/74/95   2222
MRF  59/88/59/88   3332
CNM  69/95/69/75   4333

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Special weather statement, Aug 9, 1:00 PM CST, 5 hours 20 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU AUG 9 2001

.SYNOPSIS...
THE COMBINATION OF AN UPPER LEVEL TROUGH ALONG THE TEXAS...NEW MEXICO
BORDER...DAYTIME HEATING...AND SUFFICIENT LOW AND MID LEVEL MOISTURE
WILL RESULT IN THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO THROUGH THIS EVENING.

.THREATS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE FROM THE BIG BEND...NORTH
ACROSS THE DAVIS AND GUADALUPE MOUNTAINS...AND INTO SOUTHEAST NEW
MEXICO THROUGH THURSDAY EVENING. FARTHER EAST...ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS OF WEST TEXAS...WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED.  WIND GUSTS TO 40 MPH...RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR...AND DEADLY LIGHTNING ARE
POSSIBLE NEAR THE STRONGER STORMS. THIS ACTIVITY IS EXPECTED TO
DIMINISH AFTER SUNSET.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
FORECASTS ISSUED BY THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE
OFFICE CAN BE FOUND ON THE INTERNET AT THE FOLLOWING URL:

http://www.srh.noaa.gov/maf
Special weather statement, Aug 9, 2:58 PM CST, 3 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT THU AUG 9 2001

...LANDSPOUTS POSSIBLE ACROSS THE TEXAS PERMIAN BASIN AND SOUTHEAST
NEW MEXICO THROUGH THIS EVENING...

DUE TO THE TROPICAL NATURE OF THE CURRENT ENVIRONMENT AND DUE TO
OTHER FAVORABLE ATMOSPHERIC CONDITIONS...THUNDERSTORMS THAT DEVELOP
ACROSS THE PERMIAN BASIN THIS AFTERNOON AND EVENING WILL BE CAPABLE
OF PRODUCING TORNADO-LIKE VORTICES CALLED LANDSPOUTS.

THESE LANDSPOUTS ARE GENERALLY USUALLY STRONGER NEAR THE GROUND...
TEND TO LOOK SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF
PRODUCING MINOR DAMAGE.

PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A
TORNADO.  GO TO A PLACE OF SAFE SHELTER...SUCH AS A BASEMENT...
CELLAR...OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR
HOME...AWAY FROM WINDOWS.

THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH LATE EVENING ACROSS
THE PERMIAN BASIN.

PV/03

The radar

The Midland/Odessa radar (KMAF), 82 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Howard

When
August 9, 6:20 PM CST to 8:00 PM CST
Where
Howard County, Big Spring
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266421.